Alert archive / Oklahoma / Flash Flood Warnings in 1997
Flash Flood Warning 60, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Aug 18, 1997, 9:00 AM CDT for Kay County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 18, 1997, 9:00 AM CDT (14:00 UTC)
- Expired
- Aug 18, 1997, 12:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kay County, OK
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 2.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 752 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 181403
FFWOKC
OKC071-181700-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
900 AM CDT MON AUG 18 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1200 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES
IN NORTHEASTERN OKLAHOMA
KAY
INCLUDING THE FOLLOWING LOCATIONS
BLACKWELL...BRAMAN...HARDY...NEWKIRK...PONCA CITY AND
TONKAWA
THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUE OVER MOST OF KAY COUNTY.
RAINFALL SO FAR HAS BEEN ESTIMATED AT NEARLY 3 INCHES OVER THE CENTRAL
PART OF THE COUNTY. ANOTHER INCH OR SO IS LIKELY THROUGH 11 AM...WHICH
WILL CAUSE FLASH FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND. REMEMBER...MOST
DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILESt. IT ONLY TAKES A
FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.
CHURCHILL
LAT...LON 3679 9677 3661 9745 3698 9743 3700 9674What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:08 AM CDT, 5 hours 52 minutes earlier.
Area forecast discussion, Aug 18, 3:08 AM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 300 AM CDT MON AUG 18 1997 THE FRONT WILL MOVE NORTH FROM NORTH TX TODAY ACROSS THE FORECAST AREA. BY LATE THIS AFTERNOON, IT WILL LIKELY BE SOMEWHERE NEAR THE OK-KS BORDER SETTING THE STAGE FOR SOME HEAVY RAIN TONIGHT. THE NEXT MID-LEVEL WAVE, OVER NORTHERN AZ THIS MORNING, WILL APPROACH WESTERN OK TONIGHT. COINCIDENT WITH THIS WILL BE AN UPPER LEVEL JET STREAK WHICH WILL PUT NORTHERN OK IN THE RIGHT REAR QUADRANT. AS SOUTH WINDS CAUSE CONVERGENCE ALONG THE SURFACE BOUNDARY AND THESE UPPER FEATURES COME INTO PLAY, A LARGE COMPLEX WILL LIKELY DEVELOP ACROSS SOUTHERN KS/NORTHERN OK TONIGHT. WITH A VERY RICH MOISTURE SUPPLY IN PLACE, THE DAY SHIFT WILL HAVE TO FURTHER EVALUATE THE FLASH FLOOD THREAT. IN THE MEAN TIME, STORMS WILL PROBABLY FORM AGAIN THIS AFTERNOON ACROSS SOUTHWEST OK WITH TEMPERATURES REACHING INTO THE MIDDLE AND UPPER 90S AND THE APPROACH OF THE MID-LEVEL WAVE. TUESDAY, THE FRONT WILL REMAIN NORTH OF THE STATE WITH SOME AFTERNOON STORMS DEVELOPING ALONG BOUNDARIES PRODUCED BY TONIGHT'S COMPLEX. FCSTID = 9 OKC 88 74 93 74 / 40 60 40 20 HBR 94 72 95 72 / 40 30 20 10 GAG 85 68 94 69 / 40 60 20 20 PNC 86 69 93 72 / 40 100 60 20 DUA 94 76 93 75 / 40 40 30 20 SPS 100 76 99 75 / 40 20 20 10 .OKC... OK...NONE. TX...NONE.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 11:26 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 64 min |
| Aug 18, 2:03 PM CDT | Severe Thunderstorm Warning | OUN | Murray, Pontotoc | 42 min |
| Aug 18, 2:25 PM CDT | Flash Flood Warning | OUN | Murray | 3 hr |
| Aug 18, 2:43 PM CDT | Severe Thunderstorm Warning | OUN | Johnston, Pontotoc | 47 min |
| Aug 18, 3:44 PM CDT | Severe Thunderstorm Warning | OUN | Coal | 46 min |
| Aug 18, 4:55 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 50 min |
| Aug 18, 5:33 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 42 min |
| Aug 18, 5:57 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon | 48 min |
| Aug 18, 6:30 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 30 min |
Nearby
Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.